We are frequently asked about the serum chemistry profile changes that may be seen in dogs receiving corticosteroids. It is
well-known that alkaline phosphatase (ALP) activity can (and usually does) increase. Increased ALP activity is due to both
secretion from cellular membranes and induced synthesis (corticosteroid-induced isoenzyme) and can often reach more than 5,000
U/L. However, it appears to be less well-known that alanine transaminase (ALT), aspartate transaminase (AST), and even gamma-glutamyl
transferase (GGT) activities can also increase after corticosteroid administration.
Marina Ivančić, DVM
ALT activities usually increase at about the same rate, though not to the same extent, as ALP activities. GGT parallels ALP,
as both enzymes are simultaneously induced by corticosteroids to be released from cellular (sinusoidal and canalicular) membranes.
Generally, the increase in liver enzyme activities occurs, in order of decreasing magnitude, as ALP, GGT, ALT, and AST.1
Todd Deppe, DVM, DACVIM
Despite all of these predictable changes, it is highly unlikely that a patient will develop a symptomatic hepatopathy from
corticosteroid therapy if the patient is appropriately weaned from the drug over time. Furthermore, the increases in liver
enzyme activities should resolve as the patient is weaned from corticosteroids.1 Finally, remember that corticosteroid administration is unlikely to lead to elevated liver enzyme activities in cats.2
1. Ettinger SJ, Feldman EC. Textbook of veterinary internal medicine edition. 6th ed. Philadelphia, Pa: WB Saunders, 2005;1425,1470-1471.
2. Schaer M, Ginn PE. Iatrogenic Cushing's syndrome and steroid hepatopathy in a cat. J Am Anim Hosp Assoc 1999;35:48-51.
Marina Ivancic, DVM
Section of Radiology
Matthew J. Ryan Veterinary Hospital
University of Pennsylvania
Philadelphia, PA 19104-6010
Todd Deppe, DVM, DACVIM (internal medicine)
Veterinary Medical and Surgical Group
2199 Sperry Ave.
Ventura, CA 93003